Alert archive / Idaho / Wind Chill Warnings in 2022

Wind Chill Warning 4, NWS Pocatello, ID

March 9, 20224 counties in Idaho

NWS Pocatello, ID issued this wind chill warning at Mar 9, 2022, 4:28 AM MST for 4 counties in Idaho. It took effect at Mar 9, 2022, 11:00 PM MST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2022, 4:28 AM MST (11:28 UTC)
In effect from
Mar 9, 2022, 11:00 PM MST
Expired
Mar 10, 2022, 9:00 AM MST
In force
10 hr
Issued by
NWS Pocatello, ID

Counties Butte County, ID, Clark County, ID, Fremont County, ID, Teton County, ID

The radar

The Pocatello radar (KSFX), 112 km from the middle of the area, began a volume at 11:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 11.5 hours before the alert went out and 312 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
577 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

945 
WWUS45 KPIH 091128
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
428 AM MST Wed Mar 9 2022

IDZ058-062-063-091800-
/O.CAN.KPIH.WS.W.0003.000000T0000Z-220310T0000Z/
/O.EXA.KPIH.WW.Y.0007.000000T0000Z-220309T1800Z/
Marsh and Arbon Highlands-Blackfoot Mountains-Caribou Range-
Including the cities of Inkom, McCammon, Downey, 
Lava Hot Springs, Grace, Soda Springs, Henry, Bone, Wayan, 
and Swan Valley
428 AM MST Wed Mar 9 2022

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM MST THIS
MORNING...
...WINTER STORM WARNING IS CANCELLED...

Snow has tapered off quickly. Have downgraded the Southeast
Highlands to an adivory with just a couple of additional inches
expected. Northerly winds will create some isolated blowing and
drifting areas of concern today. 

&&

$$

IDZ064-091230-
/O.CAN.KPIH.WS.W.0003.000000T0000Z-220310T0000Z/
Big Hole Mountains-
Including the city of Victor
428 AM MST Wed Mar 9 2022

...WINTER STORM WARNING IS CANCELLED...

Snow has tapered off quickly. Breezy northerly winds will create 
some isolated blowing and drifting areas of concern today. Record 
low temperatures are expected with very low wind chills today. 

$$

IDZ066-067-091800-
/O.CAN.KPIH.WW.Y.0007.000000T0000Z-220309T1800Z/
/O.NEW.KPIH.WC.W.0004.220310T0600Z-220310T1600Z/
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer, 
Edie School, and Small
428 AM MST Wed Mar 9 2022

...WIND CHILL WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
MST THURSDAY...

...WINTER WEATHER ADVISORY IS CANCELLED...

now has tapered off quickly. Breezy northerly winds will create 
some isolated blowing and drifting areas of concern today. Record 
low temperatures are expected with very low wind chills today.

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 30 below zero.

* WHERE...Island park, Dubois, Spencer, Mondia Pass, and Targhee 
  Pass.
  

* WHEN...From 11 PM this evening to 9 AM MST Thursday. There will
  be a few isolated areas near 20 below this morning for a few
  hours. 

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

IDZ053-065-091230-
/O.CAN.KPIH.WW.Y.0007.000000T0000Z-220309T1800Z/
Upper Snake River Plain-Teton Valley-
Including the cities of Idaho Falls, Rexburg, St. Anthony, 
Ashton, Tetonia, and Driggs
428 AM MST Wed Mar 9 2022

...WINTER WEATHER ADVISORY IS CANCELLED...

Snow has tapered off quickly. Breezy northerly winds will create 
some isolated blowing and drifting areas of concern today. Record 
low temperatures are expected with very low wind chills today.

$$

IDZ060-091800-
/O.EXT.KPIH.WS.W.0003.000000T0000Z-220309T2100Z/
Bear River Range-
Including the city of Emigration Summit
428 AM MST Wed Mar 9 2022

...WINTER STORM WARNING NOW IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Light ot Moderate snow expected. Additional snow of 2 to
  6 inches is expected. Wind gusts up to 25 mph across higher
  terrain will lead to blowing and drifting snow.

* WHERE...Emigration Summit. 

* WHEN...Until 2 PM MST this afternoon.

* IMPACTS...Travel will be very difficult with the hazardous 
  conditions impacting the evening and morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ055>057-091800-
/O.EXT.KPIH.WW.Y.0007.000000T0000Z-220309T1800Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
428 AM MST Wed Mar 9 2022

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Snow expected. Total snow accumulations of 1 to 3 inches
  down low. The mountains will likely get 2 to 5 inches of
  additonal snow. Wind gusts up to 35 mph will lead to blowing 
  and drifting snow.

* WHERE...Burley, Rupert, Heyburn, Oakley, Albion, Almo, Malta, 
  Rockland, Sweetzer Summit, Conner Summit, and Holbrook.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Plan on slippery road conditions and reduced 
  visibility. The hazardous conditions could impact the evening 
  and morning commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ054-091800-
/O.CON.KPIH.WW.Y.0007.000000T0000Z-220309T1800Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
428 AM MST Wed Mar 9 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Snow expected. Total snow accumulations of 1 to 2 inches
  with the higher amounts possible on the benches east of 
  Interstate 15. Wind gusts up to around 25 mph may lead to 
  blowing and drifting snow in some locations.

* WHERE...Pocatello, Blackfoot, American Falls, Shelley, and Fort
  Hall.

* WHEN...Until 11 AM MST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening and morning commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ059-061-091800-
/O.CON.KPIH.WW.Y.0007.000000T0000Z-220309T1800Z/
Franklin/Eastern Oneida Region-Bear Lake Valley-
Including the cities of Malad, Preston, Thatcher, St. Charles, 
Montpelier, and Georgetown
428 AM MST Wed Mar 9 2022

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Additonal snow of 1 to 3 inches expected. 

* WHERE...Malad, Malad Pass, Holbrook Summit, Preston, Thatcher, 
  St. Charles, Montpelier, Geneva Summit, Border Summit, and 
  Georgetown.

* WHEN...Until 11 AM MST Wednesday.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the evening and morning commutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
4 follow-up statements
974 
WWUS45 KPIH 091757
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1057 AM MST Wed Mar 9 2022

IDZ054-058-062-063-091900-
/O.EXP.KPIH.WW.Y.0007.000000T0000Z-220309T1800Z/
Lower Snake River Plain-Marsh and Arbon Highlands-
Blackfoot Mountains-Caribou Range-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, Fort Hall, Inkom, McCammon, Downey, Lava Hot Springs, 
Grace, Soda Springs, Henry, Bone, Wayan, and Swan Valley
1057 AM MST Wed Mar 9 2022

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS
MORNING...

Only light snow showers expected remainder of day.

$$

IDZ055>057-091900-
/O.EXP.KPIH.WW.Y.0007.000000T0000Z-220309T1800Z/
Eastern Magic Valley-Southern Hills/Albion Mountains-
Raft River Region-
Including the cities of Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, and Holbrook
1057 AM MST Wed Mar 9 2022

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS
MORNING...

Only light snow showers expected remainder of day.

$$

IDZ059-061-091900-
/O.EXP.KPIH.WW.Y.0007.000000T0000Z-220309T1800Z/
Franklin/Eastern Oneida Region-Bear Lake Valley-
Including the cities of Malad, Preston, Thatcher, St. Charles, 
Montpelier, and Georgetown
1057 AM MST Wed Mar 9 2022

...WINTER WEATHER ADVISORY WILL EXPIRE AT 11 AM MST THIS
MORNING...

Only light snow showers expected remainder of day.


$$

IDZ060-091900-
/O.EXT.KPIH.WS.W.0003.000000T0000Z-220309T1800Z/
Bear River Range-
Including the city of Emigration Summit
1057 AM MST Wed Mar 9 2022

...WINTER STORM WARNING NOW IN EFFECT UNTIL 11 AM MST THIS
MORNING...

* WHAT...Light ot Moderate snow expected. Additional snow of 2 
  to 6 inches is expected. Wind gusts up to 25 mph across higher 
  terrain will lead to blowing and drifting snow.

* WHERE...Emigration Summit.

* WHEN...Until 11 AM MST this morning.

* IMPACTS...Travel will be very difficult with the hazardous 
  conditions impacting the evening and morning commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. Prepare for possible power
outages. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

IDZ066-067-100200-
/O.CON.KPIH.WC.W.0004.220310T0600Z-220310T1600Z/
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer, 
Edie School, and Small
1057 AM MST Wed Mar 9 2022

...WIND CHILL WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 9 AM MST THURSDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 30 below zero.

* WHERE...Island park, Dubois, Spencer, Mondia Pass, and Targhee 
  Pass.

* WHEN...From 11 PM this evening to 9 AM MST Thursday. There 
  will be a few isolated areas near 20 below this morning for a 
  few hours.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
950 
WWUS45 KPIH 091801
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
1101 AM MST Wed Mar 9 2022

IDZ060-091915-
/O.EXP.KPIH.WS.W.0003.000000T0000Z-220309T1800Z/
Bear River Range-
Including the city of Emigration Summit
1101 AM MST Wed Mar 9 2022

...WINTER STORM WARNING HAS EXPIRED...

Only light snow showers are expected the remainder of the day. 

$$

IDZ066-067-100215-
/O.CON.KPIH.WC.W.0004.220310T0600Z-220310T1600Z/
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer, 
Edie School, and Small
1101 AM MST Wed Mar 9 2022

...WIND CHILL WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 9 AM MST THURSDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 30 below zero.

* WHERE...Island park, Dubois, Spencer, Mondia Pass, and Targhee
  Pass.

* WHEN...From 11 PM this evening to 9 AM MST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
098 
WWUS45 KPIH 092110
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
210 PM MST Wed Mar 9 2022

IDZ066-067-101600-
/O.CON.KPIH.WC.W.0004.220310T0600Z-220310T1600Z/
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer, 
Edie School, and Small
210 PM MST Wed Mar 9 2022

...WIND CHILL WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 9 AM MST THURSDAY...

* WHAT...Dangerously cold wind chills expected. Wind chills as 
  low as 30 below zero.

* WHERE...Island park, Dubois, Spencer, Monida Pass, and Targhee 
  Pass.

* WHEN...From 11 PM this evening to 9 AM MST Thursday.

* IMPACTS...The cold wind chills could cause frostbite on 
  exposed skin in as little as 30 minutes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Avoid outside activities if possible. When outside, make sure you
wear appropriate clothing, a hat, and gloves. 

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
168 
WWUS45 KPIH 101627
WSWPIH

URGENT - WINTER WEATHER MESSAGE
National Weather Service Pocatello ID
927 AM MST Thu Mar 10 2022

IDZ066-067-101730-
/O.EXP.KPIH.WC.W.0004.000000T0000Z-220310T1600Z/
Centennial Mountains - Island Park-Beaverhead - Lemhi Highlands-
Including the cities of Island Park, Kilgore, Dubois, Spencer, 
Edie School, and Small
927 AM MST Thu Mar 10 2022

...WIND CHILL WARNING HAS EXPIRED...

.Temperatures remain quite chilly this morning but wind chills are
slowly rising above warning thresholds and the warning is being 
allowed to expire. 


$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this wind chill warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this wind chill warning went out at Mar 9, 3:47 AM MST, 41 minutes earlier.

Area forecast discussion, Mar 9, 3:47 AM MST, 41 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
347 AM MST Wed Mar 9 2022

.SHORT TERM...Today and Thursday. An arctic cold front is moving
through the area currently. Breezy northerly winds are dropping
down the Snake plain. Currently northerly winds extend all the
way down to the I-86/I-84 junction. Moderate snow is currently at
Fort Hall moving south down the Snake plain with only very light
snow north of Fort Hall. Have cancelled all advisories and
warnings north of Fort Hall/Blackfoot to Palisades. However, some
breezy northerly winds will still create some blowing snow in our
northeast areas. Plus, current temperatures are very low in our
northern areas, especially factoring in wind chills. Have
continued advisories and warnings from Pocatello southward. Look
for 1 to 2 inches of snow in the Snake Plain/Eastern Magic valley.
For the Southeast/Southern Highlands look for another 1 to 3
inches below 6000 feet. Above 6000 feet, 3 to 7 inches of snow is
possible, with the higher amounts in the Wasatch/Albion
mountains. There is moisture moving into the Central mountains
through this afternoon. Additional snow of 1 to 3 inches is
expected, especially for most western areas in the Central
mountains.

Temperatures will be significantly below normal today through
Friday, 20 to 25 degrees below normal. Record low day time
temperatures are expected today and more so tomorrow. Also,
widespread record low temperatures are expected for Thursday
morning and to a lesser degree Friday morning. With breezy winds
still spilling over the divide on Thursday morning, have issued a
wind chill warning for the two zones along the Montana divide for
tomorrow morning. Wind chills are near 20 below now for a few
isolated spots along the Montana divide for a few hours this
morning. Expect mostly clearing skies/conditions Thursday with
high pressure building in. Only lingering light snow is possible
along the Wyoming border Thursday.
Wyatt

&&

.LONG TERM...Friday through next Wednesday. Ridging will prevail
Friday and Saturday with minimal weather impacts. Models are
bringing an upper trough through the area on Sunday. Precipitation
should spread into the Central Mountains ahead of the trough around
midnight Saturday night. Precipitation amounts are a bit less than
previous runs through the day Sunday, but we're seeing a bit more on
the way Monday night and Tuesday. A second upper trough will work
its way onshore Tuesday morning, bringing some decent moisture along
with it. Models are in fair agreement with the second trough, though
the Canadian model lags the other long term models by about 6 to 12
hours. Temperatures look to be warmer through the weekend into early
next week with rain the more likely precip type in the Snake Plain
for Tuesday. Higher elevation snow could amount to around 8 to 10
inches in the Stanley Basin.
Hinsberger

&&

.AVIATION...Snow continues over the region this morning under an
upper trough. Surface convergence is seen extending from American
Falls to around Picabo. Heaviest snow appears to be just north and
east of that line. Brisk north/northeast winds are already in place
at PIH and IDA with IFR visibility in snow ongoing at PIH. Given the
recent snowfall there may be some periods of blowing and drifting
snow, but predominant winds should be just shy of what would be
needed to reduce visibility. High-res models push the snow to the
Eastern Magic Valley by mid-morning, and gradually improving
thereafter. KSUN may see some convective snowbands develop this
afternoon, and could lead to some periodic IFR conditions. KDIJ
could see some LIFR conditions this morning, though NBM is keeping
it VFR.
Hinsberger

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 11 AM MST this morning for
IDZ054>059-061>063.

Wind Chill Warning from 11 PM this evening to 9 AM MST Thursday
for IDZ066-067.

Winter Storm Warning until 2 PM MST this afternoon for IDZ060.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 5:31 PM MSTSpecial Weather StatementPIHButte29 min

Nearby

Wind Chill Warnings in Idaho, 2022Every wind chill warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.